Carol Kauffman, MD, has experience few doctors can draw from as a rare fungal meningitis outbreak grips the nation. Kauffman, an infectious diseases expert who has focused her medical and research career on prevention and treatment of fungal infections, especially among older adults and the immunocompromised, has served as an advisor to the CDC during the current outbreak. In the NEJM she offers insights on the complexities of providing anti-fungal treatment that can have severe side effects.
As the number of fungal meningitis cases continues to rise, physicians across the country are faced with how best to provide the early treatment that can save lives. A University of Michigan Health System infectious disease expert is the lead author of a New England Journal of Medicine report detailing how the outbreak evolved and the complexities of providing anti-fungal treatments.
Carol F. Kauffman, MD, has served as an advisor to the Centers for Disease Control and Prevention (CDC) as it investigates the more than 200 cases of fungal meningitis linked to a contaminated steroid injected in patients for pain relief. A large number of patients in the outbreak are older adults, many of whom have substantial coexisting illnesses that make care decisions challenging.
None of the contaminated medicines were administered by the University of Michigan Hospitals and Health Centers.
Kauffman, a former board member of the Infectious Diseases Society of America, has focused her research career on diagnosis and treatment of fungal infections, especially in immunocompromised hosts, and prevention and treatment of infections in older adults.
Treatment recommendations will certainly evolve as clinicians gain more experience with managing these infections, says Kauffman, chief of infectious diseases at the VA Ann Arbor Healthcare System and professor of internal medicine at the University of Michigan Health System. Given the (lack) of data pertaining to treatment and the complexity of management, decisions about the treatment of patients with proven or suspected infection should be made with the input of an infectious diseases specialist, she says.
Patients found to be infected are being treated with a fairly high dose of voriconazole, which can cause side effects including visual disturbances, confusion, hallucinations, nausea, and liver test abnormalities.
There is appropriate concern about the toxicity of voriconazole, particularly at the doses recommended to treat meningitis, Kauffman says. Visual hallucinations have been especially problematic in patients treated in this outbreak and appear to be related to high serum levels. Decreasing the dose of the drug will obviate this effect.
There are also significant drug-drug interactions. Administering voriconazole to patients who are already taking agents such as blood thinners, statins, benzodiazepines, and certain seizure medicines, to name just a few, should be done with care, Kauffman and others advise. Doctors should play close attention to decreasing the doses of other medicines and monitoring blood levels.
The CDC reports the death toll has risen to 20 people with 254 fungal meningitis cases confirmed in 16 states, including Michigan. Infections have only been found in patients injected with methylprednisolone acetate from the New England Compounding Center, which has been recalled.
The CDC advises patients who feel ill and are concerned they were injected with recalled products to contact their physicians. Doctors should be aware of symptoms of fungal meningitis and seek rapid diagnosis and treatment to prevent serious complications and deaths.
Typically in this outbreak, symptoms such as headache, fever, nausea, and neck stiffness -- have appeared one to four weeks following injection. But fungal infections can be slow to develop and patients should be vigilant about onset of symptoms for up to two months.
Reference: Kauffman CA, et al. Fungal Infections associated with methylprednisolone injections Preliminary Report. New England Journal of Medicine. Oct, 19, 2012DOI: 10.1056/NEJMra1212617.
Source: University of Michigan Health System